Alert archive / South Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 52, NWS Aberdeen, SD

July 1, 2000Brown County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 1, 2000, 7:30 PM CDT for Brown County, South Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 1, 2000, 7:30 PM CDT (00:30 UTC)
Expired
Jul 1, 2000, 8:00 PM CDT
In force
30 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Brown County, SD

The radar

The Aberdeen radar (KABR), 16 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 7:50 PM CDTHail 0.88Frederick, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.5 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2000-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3394 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2000-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3394 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
2103 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

869 
WUUS53 KABR 020030
SVRABR
SDC013-020100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
730 PM CDT SAT JUL 1 2000

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROWN COUNTY IN SOUTH DAKOTA

* UNTIL 800 PM CDT

* AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES WEST OF HECLA...OR ABOUT 15 MILES
  SOUTHEAST OF ELLENDALE...MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HECLA AROUND 750 PM CDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN ABERDEEN.

TDK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:30 PM CDT, 5 hours earlier.

Area forecast discussion, Jul 1, 2:30 PM CDT, 5 hours before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND NORTHEAST
SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
230 PM CDT SAT JUL 01 2000

MAIN FORECAST CHALLENGES TONIGHT AND NEXT COUPLE OF DAYS FOCUS ON
PRECIP/THUNDERSTORM CHANCES...AND POSSIBLILITY OF SEVERE WX
ESPECIALLY THIS EVE/TONIGHT. MODELS IN FAIR AGREEMENT ON OVERALL TRENDS
NEXT 48 HOURS OR SO...BUT AS USUAL DIFFER ON THE CRITICAL DETAILS.
WILL FOLLOW ETA/NGM BLEND...LEANING TOWARD ETA FOR MAIN DETAILS. AVN
APPEARED TO UNDER-INITIALIZE STRENGTH OF UPSTREAM H5/H7 TROUGH AND
ASSOCIATED VORT MAX. ATMOSPHERE OVER MOST OF CWA SEEMS QUITE PRIMED
FOR THUNDERSTORMS...A FEW QUITE POSSIBLY SEVERE IN THE BUNCH...VERY
LATE AFTN AND THIS EVE...CONTINUING OVERNIGHT FAR EASTERN PORTION OF
AREA. TEMPS NEAR OR ABOVE 90F WHILE DEW POINTS GENERALLY IN 60S. ABR
19Z T/TD 92/69F. MONITORING GOES SOUNDER DATA...CINH VALUES HAVE
BEEN DROPPING STEADILY ACROSS THE AREA...AND EXPECT CAP TO BE FULLY
ERODED BY LATE AFTN. 17Z GOES LIS VARY FROM AROUND -2C EASTERN SD
TO -7C CENTRAL SD WITH CAPES IN 2500-3500 J/KG RANGE CNTL AND
EASTERN SD. LAPS SOUNDINGS SUPPORT THIS...IF NOT HIGHER INSTABILITY.
GOOD VEERING WIND PROFILE ALSO EVIDENT IN LAPS SOUNDINGS. ABR VWP
HAS GOOD DATA THROUGH 9 KFT AND IS SIMILAR. 4 HR LOOP OF GOES PW
SHOWS INCREASING MOISTURE ESPECIALLY SOUTH CENTRAL AND EASTERN SD.
ETA/NGM HAVE FRONTAL BOUNDARY DROPPING SOUTH FROM ND...AT 19Z
BOUNDARY APPEARS TO BE JUST SOUTH OF BIS AND JUST NORTH OF JMS. WITH
BOUNDARY CONTINUING TO DRIFT SOUTH...AND A SFC LOW OVER WESTERN SD
DRIFTING EAST...AND H5 VORT MAX RIDING OVER FRONTAL BOUNDARY LATER THIS
EVE/TONIGHT...ELEMENTS COMING TOGETHER FOR GOOD TSTM PROBABILITY MAINLY
EASTERN 1/2 OF CWA THIS EVENING/TONIGHT. ETA 250/300 MB DIVERGENCE
SHOWS A DIVERGENCE MAXIMUM STRENGTHENING OVER EASTERN SD-MN
TONIGHT...SUGGESTING POSSIBLE MCS FORMING AS COVECTION DEVELOPS AND
MERGES TOGETHER OVER EASTERN CWA. WILL MENTION PSBL SVR TSTMS THIS
EVE/TONIGHT...WITH MAIN EMPHASIS EASTERN SD/W CNTL MN. FOR
SUNDAY...DOUBTS EXIST AS TO DETAILS...BUT BELIEVE BOUNDARY WILL
SLIDE JUST TO OUR SOUTH AND WEST...WITH SLIGHTLY DRIER/COOLER AIR
FILTERING IN AS BRIEF H5/H7 RIDGE REDEVELOPS OVER AREA...AND WILL
INDICATE PTLY SUNNY IN FCST. THIS IS SUBJECT TO CHANGE OF COURSE IN
SUBSEQUENT FCST PACKAGES. NEXT GOOD CHANCE APPEARS TO BE LATER...ON
MON...AS THE BOUNDARY SHIFTS BACK NORTH AND EAST...AND ANOTHER VORT
MAX MOVES EAST-NORTHEAST OVER FAR N PLAINS. MAIN ENERGY CENTER MAY
BE JUST NORTH OF OUR AREA AS SUGGESTED BY ETA. FOR TEMPS...GENERALLY
FOLLOWED A COMPROMISE OF FWC/MAV/FAN GUIDANCE...LEANING MORE TOWARD
FWC. THANKS FOR ALL THE COORD. OZF OUT SHORTLY.

...EXTENDED FORECAST DISCUSSION...
A SFC LOW WILL MOVE SLOWLY EAST THROUGH THE CWA MONDAY NIGHT AND
TUESDAY...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS. ANOTHER
WEAK SHORT WAVE WILL MOVE THROUGH THE NORTHERN PLAINS ON
WEDNESDAY...WHICH WILL CONTINUE A CHANCE OF SHOWERS AND THUNDERSTORM
ACROSS THE CWA.  BY THURSDAY...A SFC HIGH WILL MOVE SOUTHEAST OUT OF
CANADA BRINGING WEAK NORTHERLY WINDS AND MORE STABILIZED
CONDITIONS...THUS MOSTLY DRY WEATHER CONDITIONS.  TEMPS WILL REMAIN
AROUND NORMAL THROUGH THE PERIOD.

.ABR...NONE.

LORENS/SALMONS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:00 PM CDTSevere Thunderstorm WarningABRBrown45 min
Jul 1, 8:47 PM CDTSevere Thunderstorm WarningABRBrown43 min
Jul 1, 10:38 PM CDTSevere Thunderstorm WarningABRDewey52 min
Jul 1, 11:34 PM CDTSevere Thunderstorm WarningABRMarshall26 min
Jul 2, 12:18 AM CDTSevere Thunderstorm WarningABREdmunds27 min
Jul 2, 12:52 AM CDTSevere Thunderstorm WarningABRBrown38 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.